Illinois, 2014

Hail and Damaging Wind in Illinois, June 1, 2014

June 1, 2014 · NWS ILX · 2 events in 2 counties and zones

A weak upper-level disturbance interacting with a warm and humid airmass triggered widely scattered thunderstorms during the late afternoon of June 1st. A few of the cells produced quarter-sized hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance interacting with a warm and humid airmass triggered widely scattered thunderstorms during the late afternoon of June 1st. A few of the cells produced quarter-sized hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 1:47 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 1, 1:47 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Sun Jun 1 2014

.DISCUSSION...
ISSUED 247 PM CDT Sun Jun 1 2014

Models again look very similar with overall pattern in the upper
levels and with sfc features, over the next several days. The
differences in the models have to do with the timing and location
of the qpf tonight through early next week. Main concern with the
multiple chances of pcpn through the forecast period and
when/where there will be some dry weather in this forecast.

SHORT TERM...Tonight through Wednesday

Scattered thunderstorms will be ongoing early this evening, but
are diurnal and should dissipate later this evening, leaving a dry
forecast with partly cloudy skies. High dewpoint air will be
around tomorrow, like today, in advance of a cold front
approaching from the northwest. With cwa being in the
warm/moisture sector just ahead of the front, pcpn appears likely
for tomorrow, across the who area. The front will move close to
the area tomorrow night, but not get into the cwa until Tue
morning. As pcpn moves through the area tomorrow, pops will become
chance category tomorrow night and then become dry for Tuesday. As
the cold front begins to lift back north as a warm front, a low
pressure area will develop out west and be the focus for a
thunderstorm complex Tue night over eastern Neb/western Iowa. This
complex of storms will approach the area late Tue evening and then
reach into the area after midnight Tue night and remain over the
area through Wed morning. So looking at likely pops for late Tue
night through Wed morning over the cwa. Models then differ on what
things will look like rest of Wed over the area, but will be
keeping likely and chc pops for the day. Will be interesting to
see what the mode of convection will be late Tue night through Wed
morning.

Temps will remain in the 80s next two days ahead of the frontal
system, and then get cooler for Wed, though still warm in the
south/southeast parts of the cwa.

LONG TERM...Wednesday night through Sunday

Depending on the speed of the system for Wed/Wed night, pcpn will
likely linger in the southeast Wed night. So will keep likely pops
in the southeast Wed night. The front now looks to push south of
the area, but will be keeping chc pops in across the southern half of
the area Thur through Friday. The finally a dry period in the
forecast for Fri night and Sat before the next system moves into
the area with more pcpn, for Sat night and Sun. Temps through the
extended period will be on the cooler side as the front slides
south of the area and winds will be out of the north to northeast.

Auten

&&

.AVIATION...
ISSUED 100 PM CDT Sun Jun 1 2014

Showers and storms are quickly increasing in coverage, with all
terminal sites expected to have storms at least within 5 miles.
Lightning will not be frequent, but occasional lightning strikes
are expected. VCTS was included through early evening in all TAFS.
Tempos for MVFR ceilings and/or vis may be needed as stronger
storms are observed approaching any TAF site. Will cover that as
needed.

Winds will remain S-SW at 12-15kt and gusty to 20-22kt at times.
Little change in wind direction will occur over the next 24 hours
as we remain in the warm sector.

MVFR clouds are indicated in the forecast soundings for later
tonight across most of central IL. In addition, storm chances are
forecast to increase Monday morning. So MVFR ceilings at 1500 ft
were added to all TAFs after 09z-10z, with a VCTS included after
15z.

Shimon
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 1:33 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT SUN JUN 1 2014

ILZ027>031-036>038-040>057-061>063-066>068-071>073-021100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
233 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO EARLY
EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS
THROUGH THE END OF THE WEEK. SEVERE WEATHER MAY BE POSSIBLE
LATER TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
June 1, 2:45 PM CST to 2:50 PM CST
Where
Effingham County, 1.07 mi W of Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.930, -88.540

Four power poles were broken at the top and several others were leaning along U.S. Highway 45 just north of the Clay-Effingham County line.

Hail, Fulton

When
June 1, 4:25 PM CST to 4:26 PM CST
Where
Fulton County, 1 mi E of Canton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.011

The hail was accompanied by wind gusts of up to 40 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526987, 526985.